Researchers warn that women using postmenopausal hormone replacement therapy could have an increased risk of severe asthma attacks needing hospitalisation.
The research adds to the debate over the health effects of the drug which helps women through menopause.
Earlier research has found a connection between hormone replacement therapy and asthma, but this study suggests that the drug could result in severe asthma attacks, which could require hospitalisation.
The intake of hormone replacement therapy was recorded for 23,138 women. Incidence of asthma hospitalisations were also denoted and the researchers gathered information on occupational exposure, body mass index, smoking status, and whether they had undergone a hysterectomy or not to account for additional factors associated with the incidence of asthma.
The outcomes revealed that making use of hormone replacement therapy was positively linked to hospitalisations as a result of severe asthma attacks, as women were 1.3 x more likely to be hospitalised for an exacerbation if they were using the drug. The risk increased the longer hormone replacement therapy was made use of and women using the drug for more than 10 yrs were 1.5 x more likely to need hospital treatment for asthma.
These outcomes were also found when considering other conflicting factors that could result in severe asthma attacks.
Earlier studies have suggested a connection between female sex hormones and asthma, especially hormone replacement therapy. These results not only confirm this connection, but also extend this to severe asthma attacks. Final proof is still required from randomised studies, but the researchers believe that the suspicion is now so strong that it needs to be brought to the attention of physicians. If an individual develops asthma or experiences a severe worsening of symptoms after taking hormone replacement therapy, they may have to stop hormone therapy completely.
Want to use any of the images on your site?
Just right click on image for the embed code